Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS State College, PA

May 21, 2004Cambria County, Clearfield County, Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 21, 2004, 6:55 PM EDT for Cambria County, Clearfield County, Somerset County, Pennsylvania. It was in force for 80 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 6:55 PM EDT (22:55 UTC)
Expired
May 21, 2004, 8:15 PM EDT
In force
80 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Cambria County, PA, Clearfield County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 86 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:30 PM EDTTSTM WND DMG3 Sw Punxsutawney, PALARGE TREES DOWN.
May 21, 7:30 PM EDTTSTM WND DMG3 Sw Punxsutawney, PALARGE TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-197 m²/s²
0-3 km storm-relative helicity
-213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS51 KCTP 212255
SVRCTP
PAC021-033-111-220015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
653 PM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA
  CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 815 PM EDT

* AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 22 MILES WEST OF DUBOIS TO 23
  MILES NORTHWEST OF SOMERSET...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WESTMONT AND JOHNSTOWN AROUND 715 PM EDT...
  VINCO AND TIRE HILL AROUND 720 PM EDT...
  DUBOIS AND TREASURE LAKE AROUND 725 PM EDT...
  WINDBER AND SIDMAN AROUND 730 PM EDT...
  PENFIELD AND ROCKTON AROUND 735 PM EDT...
  GALLITZIN AND CRESSON AROUND 740 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

BRIEF INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY 
RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES 
TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO 
FILL DITCHES AND SMALL STREAMS QUICKLY.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.


LAT...LON 4129 7931 4077 7922 3981 7966 3978 7881
          4018 7871 4062 7846 4118 7805

JUNG

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:35 PM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, May 21, 1:35 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
135 PM EDT FRI MAY 21 2004

.SYNOPSIS...

A BROAD UPPER LEVEL RIDGE WITH ABOVE NORMAL HEIGHTS WILL PERSIST
OVER THE REGION FOR THE NEXT 2-3 DAYS. THE 850 HPA TEMPERATURES AND
THICKNESS VALUES WILL BE +1 TO +1.5 STANDARD DEVIATIONS ABOVE
NORMAL. THIS PUTS 850 TEMPS IN THE 14-17C RANGE OVER THE REGION FOR
THE NEXT FEW DAYS. WITH FULL SUN THIS SUPPORTS TEMPERATURES IN THE
80 RANGE IN THE NORTH TO NEAR 90 IN THE SOUTH...WITH FULL SUN.
SIGNIFICANT COOLING AND DRYING IS NOT ANTICIPATED UNTIL THE LONGER
RANGE FORECAST.

&&
.SHORT RANGE...

A STRONG QUASI-EAST WEST BAROCLINIC ZONE WILL BE JUST TO OUR NORTH.
THIS SHOULD SHIFT THE TRACK OF THE MCSS NORTHWARD A BIT...MOVING
THE HEAVY RAIN THREAT NORTHWARD WITH IT. ONE MCS IS STILL MOVING
TOWARD PA THIS AFTERNOON. IF IT HOLDS TOGETHER IT COULD BRING RAIN
TO THE WESTERN PORTIONS OF CENTRAL PA THIS EVENING. MANY AREAS HAVE
HAD HEAVY RAINS AND FLOODING SO A FLOOD WATCH HAS BEEN ISSUED TO
ACCOUNT FOR THIS. THE SOUTHWEST AREAS HAVE FLOOD WATERS RECEDING AT
THIS TIME...THE NORTHERN AREAS ARE A NEW THREAT POTENTIAL. THE
MODELS ALL SHOW A SURGE OF STRONG WESTERLY WINDS INTO NW AND
NORTHERN PA OVERNIGHT WITH ABOVE NORMAL PRECIPITABLE WATER VALUES.
THUS ANY THUNDERSTORM DEVELOPMENT COULD PRODUCE HEAVY RAIN.

SREFS SHOW MAX RAFL NEAR AND NORTH NY/PA BORDER TONIGHT. RSM MEMBERS
ARE FARTHER SOUTH WITH RAFL.

SATURDAY IS FORECAST TO BE A WARM DAY WITH HIGH CAPE SUGGESTING THE
POTENTIAL FOR CONVECTION ONCE AGAIN. THE SREF SHOWS A HIGH PROB OF
CAPES IN THE 1200JKG-1 RANGE. HIGHER (3X) VALUES ARE IN SOME
INDIVIDUAL MODEL RUNS.  WILL KEEP HIGH CHANCE NORTH AND SLIGHT TO
CHANCE SOUTH WITH INSTABILITY. THE MORE UNSTABLE ETA IS DRY...HMMM.

SUNDAY IS NO WINNER EITHER WITH THE BOUNDARY TO OUR NORTH AND WARM
LOW-LEVEL AIR WILL IN PLACE (700 AND 850 HPA TEMPS ARE ABV +1.5 SDS
NORMAL). THE SREFS REALLY DIVERGE BY MODEL ON SUNDAY WITH MOST RSM
MEMBERS SHOWING RAFL OVER PA. BUT 80 PERCENT OF SREF MEMBERS SHOW IT
WILL BE UNSTABLE WITH CAPE VALUES IN THE 1200 TO 2000JK-1 RANGE.
ANOTHER CHANCE THUNDERSTORMS DAY. THE LOW LEVEL WINDS WILL BE ABOUT
+1SD (FROM WEST/SW) ABOVE NORMAL ON SUNDAY SO COULD GET SOME
INCREASED CHANCE HIGH WINDS COMING DOWN AND INFLOW ON WEST SIDE OF
STORMS.

.LONGER RANGE...

THE EAST-WEST FRONTAL ZONE CHANGES LITTLE IN CHARACTER SUNDAY NIGHT
INTO TUESDAY. PA WILL BE ON THE WARM SIDE OF THIS BOUNDARY. THE 850
HPA TEMPS BEGIN TO FALL ON TUESDAY. ADDITIONALLY...WE LOSE THE H5
RIDGE AND THE ABOVE NORMAL HEIGHTS ALOFT...A COOLING TREND IS IN THE
WORKS.

BY WEDNESDAY...ACCORDING TO THE 0600 UTC MREF...THE 850 HPA TEMPS
WILL BE BACK DOWN TO NORMAL VALUES...IN THE 9-11C RANGE. THE COOLING
TREND CONTINUES INTO FRIDAY WITH 850 HPA TEMPS FALLING INTO THE 6-8C
RANGE. SHOULD BE DRIER AND MORE PLEASANT LATE NEXT WEEK. THE H5
HEIGHTS GO BELOW NORMAL THUR-FRI THUS ONE MIGHT HAVE TO CONSIDER
INSTABILITY SHOWERS. WE HAVE NO SKILL AT THIS IN THE LONGER RANGES.

&&
.AVIATION...
GENERALLY VFR CONDITIONS RIGHT NOW...BUT CU ARE POPPING AND THE MCS
IS ROLLING IN. THE AREAS THAT STAY CLEARER LONGER (IPT/MDT) WL MOST
LIKELY FOG IN THIS MORNING...AND HAVE HIT THE FOG HARD THERE. KBFD
WL BE UNDER THE GUN FOR THUNDER FIRST...AND THEN LATER THIS
EVEN/TONIGHT FOR UNV/AOO/JST.

SOUNDINGS FROM META ARE VERY UNSTABLE TMRW...BUT WL LEAVE MENTION OF
AFTN CONVECTION OUT OF THE TAFS...AS IT MAY NOT GET GOING UNTIL AFT
17/18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     66  87  68  89 /  40  30  30  30
WILLIAMSPORT   62  85  64  86 /  50  40  40  40
BRADFORD       58  78  61  78 /  60  50  50  50
JOHNSTOWN      63  81  66  81 /  40  30  30  30
ALTOONA        62  86  66  85 /  40  30  30  40
STATE COLLEGE  63  84  66  83 /  50  30  30  40
SELINSGROVE    61  88  65  87 /  40  30  30  30
LANCASTER      65  87  67  88 /  30  30  30  40
YORK           64  87  67  87 /  30  30  30  30
&&

.CTP WATCHES...
PA...FLOOD WATCH FOR FLASH FLOODING...FOR THE NORTHERN TIER COUNTIES
AND THE LAUREL HIGHLAND FOR FLASH FLOODING POTENTIAL THIS EVENING
INTO SATURDAY MORNING.
&&

GRUMM/DANGELO
Hazardous weather outlook, May 21, 5:19 PM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 PM EDT FRI MAY 21 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-221002-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
519 PM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT:

A COLD FRONT HAS STALLED OVER NORTHERN PENNSYLVANIA THIS AFTERNOON.
THE AIR TO THE SOUTH OF THE FRONT IS WARM AND UNSTABLE...AND ITS
INTERACTION WITH THE FRONT WILL LEAD TO THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS OVERNIGHT. SOME OF THESE STORMS COULD CONTAIN
DAMAGING WIND GUSTS THIS EVENING...ESPECIALLY OVER THE WESTERN HALF
OF THE STATE. IN ADDITION...HEAVY RAINFALL OVER THE LAST FEW DAYS
ACROSS THE NORTHWEST MOUNTAINS SOUTHWARD THROUGH THE LAUREL
HIGHLANDS...HAS LEFT THIS AREA SUSCEPTIBLE TO RENEWED FLOODING. IT
WOULD TAKE LESS THAN IN INCH OF RAIN IN ONE HOUR TO CAUSE
SIGNIFICANT FLOODING IN THIS REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

In the hours before

Special weather statement, May 21, 3:31 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EDT FRI MAY 21 2004

PAZ004>006-010>012-017>019-024>027-033-034-045-220100-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-ELK
PA-HUNTINGDON PA-MCKEAN PA-MIFFLIN PA-NORTHERN CENTRE PA-NORTHERN
CLINTON PA-POTTER PA-SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON
PA-WARREN PA-
331 PM EDT FRI MAY 21 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
FRIDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

BEDFORD...BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD...
CLINTON...ELK...HUNTINGDON...MCKEAN...MIFFLIN...POTTER...SOMERSET AND
WARREN.

AN AREA OF SEVERE THUNDERSTORMS OVER THE GREAT LAKES WILL RACE
SOUTHEAST...MOVING INTO CENTRAL PENNSYLVANIA BY THIS EVENING. IF
THESE STORMS MAINTAIN THEIR INTENSITY...DAMAGING WIND GUSTS ARE A
POSSIBILITY ACROSS CENTRAL PENNSYLVANIA BETWEEN 5 PM AND 9 PM. HEAVY
RAIN MAY ALSO ACCOMPANY THESE STORMS...WHICH COULD CAUSE LOCALIZED
FLOODING.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.
Special weather statement, May 21, 6:17 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
617 PM EDT FRI MAY 21 2004

PAZ017-024-033-212345-
CAMBRIA-CLEARFIELD-SOMERSET-
617 PM EDT FRI MAY 21 2004

...LINE OF STRONG THUNDERSTORMS APPROACHING
SOMERSET...CLEARFIELD AND CAMBRIA COUNTIES...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS NEAR PITTSBURGH RACING EASTWARD AT 50 MPH.
THESE STORMS HAVE ALREADY PRODUCED WIND GUSTS OVER 60 MPH OVER
WESTERN PENNSYLVANIA. THE THUNDERSTORMS WILL SWEEP THROUGH THE
REGION BETWEEN 7 AND 8 PM.

IF SEVERE WEATHER BECOMES IMMINENT IN THIS AREA...A WARNING WILL BE
ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL
MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL
WEATHER SERVICE.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 10:51 PM EDTSevere Thunderstorm WarningCTPClearfield54 min
May 20, 11:18 PM EDTSevere Thunderstorm WarningCTPWarren72 min
May 20, 11:48 PM EDTFlash Flood WarningCTPClearfield6 hr
May 21, 4:54 AM EDTFlash Flood WarningCTPClearfield4 hr
May 21, 5:19 AM EDTFlash Flood WarningCTPWarren4 hr
May 21, 6:29 AM EDTSevere Thunderstorm WarningCTPCambria, Somerset61 min
May 21, 6:31 AM EDTFlash Flood WarningCTPBlair4 hr
May 21, 7:11 AM EDTSevere Thunderstorm WarningCTPBedford, Blair49 min
May 21, 7:30 PM EDTSevere Thunderstorm WarningCTPBedford, Blair60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.